Minnesota, 2022Drought in Minnesota, February 1 to 28, 2022
February 1 to 28, 2022 · NWS DLH · 4 events in 4 counties and zones
Drought conditions persisted across most of northeastern Minnesota through the month of February. Precipitation was near to above normal over most of the region for the month as numerous large systems and clippers impacted the region.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions persisted across most of northeastern Minnesota through the month of February. Precipitation was near to above normal over most of the region for the month as numerous large systems and clippers impacted the region. Some minor improvement in the drought status was observed during the middle of the month, but overall little change was seen. The worst spots for drought conditions continued to be across portions of Lake and Cook counties along with much of Koochiching County into adjacent portions of Itasca County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 31, 11:09 PM CST, 51 minutes earlier.
Area forecast discussion, Jan 31, 11:09 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1109 PM CST Mon Jan 31 2022
.DISCUSSION...(This evening through Sunday)
Issued at 411 PM CST Mon Jan 31 2022
Summary: A system with light snow will move through portions of
north central Minnesota tonight, followed by cold and windy
conditions on Tuesday. Wind Chill Advisories will likely be needed
Wednesday night and Thursday night, with a few Wind Chill
Warnings possible Thursday night. A few more systems are expected
near the end of the week and into the weekend, but models diverge
and there is high uncertainty after Thursday.
A shortwave trough with light snow will move through the Northland
tonight. The system should largely stay to our west and north
tonight, with the highest amount of QPF in north central Minnesota.
A warm nose aloft is present on soundings and could bring some mixed
precipitation ahead of the cold front, though this should be brief
and not lead to any accumulations other than a slight crust of the
snowpack. Snowfall for this system should be two inches or less
across northeastern Minnesota.
After the system passes on Tuesday, northwest winds are expected to
increase and temperatures in the 20s are expected to plummet as an
arctic high settles over the region. The maximum temperature on
Tuesday should occur shortly after midnight before the cold front
passes and temperatures continuously decrease throughout the day. A
cold, windy day will turn into a very cold and windy night, with
Wind Chill Advisories likely needed throughout northeastern
Minnesota Tuesday night. Continuing cold temperatures through the
rest of the work week will cause wind chills to be near or below
Wind Chill Advisory criteria, and additional products may be needed.
Continuing northwest winds along with CAA midweek could cause lake
effect light snow and flurries for Wednesday and Thursday for
portions of the South Shore, mainly for Ashland and Iron counties.
Little to no accumulations are expected from the lake effect.
The end of the week is expected to switch to an active pattern with
continuous rounds of shortwaves aloft, though we delve into the land
of uncertainty. Models start to diverge, and where/when these
systems move through the region differs between them. Though they
all show these systems to be relatively weak with light
accumulations.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1107 PM CST Mon Jan 31 2022
Mix of conditions across the region will continue. MVFR and IFR
ceilings and visibilities are expected under areas of snow that will
move across northern Minnesota early this morning. Gusty south winds
will become gusty northwest winds as the front passes, and remain
gusty through much of the TAF period. Some LLWS is possible at BRD
and HYR early this morning.
&&
.MARINE...
Issued at 411 PM CST Mon Jan 31 2022
A system bringing light snow tonight will leave behind high winds
from a tight pressure gradient for tonight through Wednesday
morning. The majority of the South Shore and shores north of Grand
Marais are expected to reach Gale gusts as a high pressure moves
in. Small Craft Advisories and Gale Warnings are in effect across
western Lake Superior. High wind gusts and waves will continue
through Tuesday before the high pressure center moves over and
winds decrease early Wednesday morning. Winds are expected to be
relatively light under the high.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 23 27 -9 4 / 20 20 0 0
INL 17 22 -17 -2 / 80 70 10 0
BRD 18 23 -12 4 / 20 10 0 0
HYR 25 31 -8 8 / 10 10 0 0
ASX 26 33 -5 7 / 10 10 10 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 8 AM CST Tuesday for LSZ140-146-148-
150.
Gale Warning from 8 AM Tuesday to 4 AM CST Wednesday for LSZ140-
146-148-150.
Small Craft Advisory from 4 AM Tuesday to 10 AM CST Wednesday
for LSZ141>145.
&&
DISCUSSION...Kossen
AVIATION...Levens
MARINE...KossenHazardous weather outlook, Jan 31, 4:16 PM CST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
416 PM CST Mon Jan 31 2022
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012230-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
416 PM CST Mon Jan 31 2022
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Tonight
Chances of light snow will increase tonight, lasting through
Tuesday morning. Accumulating snow is expected, mostly north of
Highway 2 in Minnesota. Snowfall over northern Minnesota will
range from a dusting to around 2 inches. The higher totals will
occur around International Falls.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Light snow will continue through Tuesday morning. Accumulating
snow may lead to slippery road conditions for the Tuesday morning
commute.
Dangerously cold conditions are expected for Tuesday night
through Friday.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report their snowfall measurements
tonight to the National Weather Service.
LSZ121-140>148-150-012230-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
416 PM CST Mon Jan 31 2022
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Tonight
Southerly winds this evening will increase overnight and veer to
the west Tuesday morning. Conditions are expected to be hazardous
for smaller vessels with gusts of 20-25 knots across the lake and
waves of 3-7 feet along the North Shore.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Westerly gale-force gusts of 35-40 knots are expected Tuesday. A
Gale Warning is in effect for portions of the nearshore waters of
Western Lake Superior.
Wolfe
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
Drought, Koochiching
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Koochiching forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
Most of the county was in the D2 Severe Drought category with a sliver of D1 Moderate Drought across the far eastern portion of the county. Generally near normal to slightly above normal precipitation was received over the course of the month, but no change in the drought status was observed.
Drought, Northern Itasca
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Northern Itasca forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
The far northwestern corner of northern Itasca County remained in D2 Severe Drought throughout the month with D1 Moderate Drought in place across the balance of northern Itasca County. Precipitation for the month was near to slightly above normal, but no change in the drought status was observed.
Drought, Northern Cook / Northern Lake
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Northern Cook / Northern Lake forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.670, -90.975 (the zone’s center; the record gives no point)
Much of Cook County with the northeastern quarter of Lake County remained under D2 Severe Drought throughout February with the remainder of Lake County being in D1 Moderate Drought. Precipitation for the month was near to slightly above normal, but no change in the drought status was realized by the end of the month.
Drought, Southern Cook
- When
- February 1, 12:00 AM CST to February 22, 6:00 AM CST
- Where
- Southern Cook forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.817, -90.541 (the zone’s center; the record gives no point)
Much of southern Cook County remained under D2 Severe Drought to begin February with a small area of D1 Moderate Drought in the southwestern corner of the county. Precipitation for the month was near to slightly above normal for the month and this was enough to remove the area of D2 Severe Drought completely from the area with the update on the 22, leaving D1 Moderate Drought across southern Cook County for the remainder of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Extreme Cold in New Mexico, February 1 to 4, 20224 deaths · 9 injured · 33 events
- Winter Storm in Missouri, February 1 to 4, 20221 death · 8 injured · 34 events
- High Wind and Strong Wind in Vermont, February 1, 2022$75,000 · 52 kt wind · 6 events
- Drought in Oklahoma, February 1 to 28, 202248 events
- Blizzard and High Wind in North Dakota, February 1, 202264 kt wind · 44 events
- Drought in New Mexico, February 1 to 28, 202241 events
- Drought in California, February 1 to 28, 202240 events
- Winter Storm and Winter Weather in Illinois, February 1 to 3, 202235 events
- Heavy Snow in Missouri, February 1 to 3, 202228 events
- Drought in Texas, February 1 to 28, 202227 events
- Heavy Snow and Winter Weather in Kansas, February 1 to 3, 202224 events
- Winter Storm and Winter Weather in Texas, February 1 to 3, 202223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007344, 1007345, 1007347, 1007349.